Chemotherapy Agent May Cause Fingerprint Loss in Patients With Cancer

The chemotherapy agent capecitabine causes some patients to lose their fingerprints. 
BY Katie Kosko
PUBLISHED September 07, 2016
Any fan of crime movies or television shows understands that fingerprints can help a protagonist track down an alleged criminal. But what if that person’s fingerprints slowly started to disappear?

For some patients with cancer, fingerprint loss is a real-life concern: A recent study from the Netherlands showed that the chemotherapy agent capecitabine (Xeloda) can cause fingerprint loss. 

Researchers at the Erasmus MC Cancer Institute noted on the study that a common side effect from treatment with capecitabine includes hand-foot syndrome (HFS), which is seen in 50 to 60 percent of patients. Those treated with tyrosine kinase inhibitors (TKIs) more commonly suffered from hand-foot skin reaction (HFSR).

Both HFS and HFSR cause redness, swelling, pain, tingling fingertips or peeling skin. It’s thought that HFS and HFSR can also cause the loss of fingerprints. However, this study found that there was no correlation between HFS and HFSR and fingerprint loss.

Over a two-year period, researchers studied 337 fingerprint sets from 150 patients, with 112 patients having colorectal cancer or hepatocellular carcinoma. Patients had daily treatment with capecitabine as monotherapy or combination therapy or a TKI.

Patients’ fingerprints were taken using a digital scanner before treatment, within six to ten weeks after treatment began and then when treatment was complete.

The researchers used a five-point scale to rate fingerprint loss: slight improvement; no changes; slightly decreased quality; major loss of quality; and total loss of fingerprint quality.

Within eight weeks of treatment, nine patients (14 percent) treated with capecitabine and one (2 percent) treated with a TKI had severe fingerprint quality loss.

While HFS and HFSR were observed in 70 percent of patients treated with capecitabine and 46 percent treated with TKIs, this was not associated with severe quality loss of fingerprints.

A positive sign was seen in at least three patients; their fingerprint quality loss recovered within two to four weeks after treatment stopped.

“Patients need to be informed by their physician about this possible side effect when they start with capecitabine treatment,” Ron Mathijssen, a medical oncologist and author on the study, told CURE in an interview. “The doctor should make a letter for the patient that he/she is being treated with capecitabine and that fingerprint loss may occur.”

The authors on the study warn that fingerprint loss may cause trouble in patients’ day-to-day lives, especially if traveling to a foreign country.

For instance, in the United States, foreign visitors are often required to undergo fingerprint scanning for security purposes. In 2009, a 62-year-old man traveling from Singapore to the U.S. was detained because of fingerprint loss. It turns out he was a patient with cancer who had been treated with capecitabine since 2005. The man was eventually released after he was found to not be a threat.

Other issues may arise at home for patients, such as access to personal electronic devices that often use fingerprint identification like smartphones or computer laptops.

“Although fingerprint loss can be a bothersome side effect, capecitabine treatment should not be influenced by its occurrence,” Mathijssen says. “Capecitabine-treated patients should be aware of the potential loss of their fingerprints and they should take adequate measures when identification problems might be caused by it.”

He adds that future studies could address the biological mechanism of fingerprint disappearance, which is currently unknown.
 
Be the first to discuss this article on CURE's forum. >>
Talk about this article with other patients, caregivers, and advocates in the Side Effect Management CURE discussion group.

Related Articles

1
×

Sign In

Not a member? Sign up now!
×

Sign Up

Are you a member? Please Log In